Georgia, 2007

Hail and Damaging Winds in Georgia, July 11, 2007

July 11, 2007 · NWS TAE · 6 events in 4 counties and zones

Scattered strong to severe thunderstorms brought wind damage and large hail to portions of southwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered strong to severe thunderstorms brought wind damage and large hail to portions of southwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 11, 1:58 PM EST, 17 minutes earlier.

Area forecast discussion, Jul 11, 1:58 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
258 PM EDT WED JUL 11 2007

.SHORT TERM...TONIGHT-FRIDAY NIGHT.
A SERIES OF SHORTWAVES WILL CONTINUE TO ROUND THE BASE OF A BROAD
TROUGH OVER THE EASTERN U.S. THROUGH THE SHORT TERM PERIOD. THE
FIRST WILL MOVE ACROSS THE FORECAST AREA TONIGHT. ALTHOUGH MOST OF
THE FORCING AND DEEP LAYER MOISTURE WILL REMAIN TO THE NORTH...STRONG
TSTMS CANNOT BE RULED OUT LATER THIS EVENING...MAINLY OVER SW GA
COUNTIES. AS NOTED IN THE EARLIER DISCUSSION...THE WET MICROBURST
POTENTIAL (MDPI) IS LIKELY. THE THETA-E TIME HEIGHT SHOWS A
MINIMUM VALUE OF 328K AROUND 600MB THIS EVENING. AS INDICATED IN
THE NAM REFLECTIVITIES ...EXPECT SHOWERS TO CONTINUE THROUGH
MIDNIGHT AS THE SHORTWAVE PUSHES EASTWARD AND ACROSS THE AREA. ON
THURSDAY...THE TRAILING FRONTAL BOUNDARY WILL BEGIN TO STALL AND
LAY OUT FROM EAST TO WEST JUST NORTH OF THE CWA WITH DRIER
MID/UPPER AIR FILTERING IN ACROSS THE SOUTHEASTERN REGION. ON
FRIDAY...THE NEXT SHORTWAVE WILL BEGIN TO APPROACH THE AREA FROM
THE NORTHWEST.

.LONG TERM...SATURDAY-WEDNESDAY.
EXPECT ADDITIONAL SHORTWAVE ENERGY TO APPROACH AREA FOR SATURDAY
WITH SFC TROUGH SPREAD ACROSS CENTRAL GEORGIA. THIS COMBO SHOULD
PROVIDE A PRETTY GOOD SPARK FOR AFTERNOON AND EVENING CONVECTION
THROUGH THE WEEKEND.

SUBTROPICAL RIDGE BECOMES REESTABLISHED EARLY NEXT WEEK WITH
SLIGHTLY LOWER POPS AND LIGHT SOUTHERLY FLOW.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL OUTSIDE ANY LATE AFTERNOON
AND EARLY EVENING CONVECTION. THUNDERSTORMS WILL PRODUCE WIND GUSTS
OF 25-30KT WITH MVFR VSBY AND CEILINGS. BY 09-10Z...WE ANTICIPATE
MVFR VSBY TO PREVAIL AT THE INLAND TERMINALS. DESPITE NOT OBSERVING
THIS THIS MORNING. FOG/MIST CHANCES WILL BE A BIT GREATER THU
MORNING DUE TO WIDER COVERAGE OF RAINFALL TODAY AND DRYING AT MID
LEVELS OVERNIGHT.

&&

.MARINE...THE WINDS OVER THE WATERS WILL REMAIN OUT OF THE WSW
AROUND 10 KNOTS THROUGH FRIDAY. SEAS WILL REMAIN FAIRLY LOW AT 2
TO 3 FEET. WITH THE ONSHORE FLOW...WILL LIKELY CONTINUE TO SEE
THE MODERATE RIP CURRENT RISK PERSIST THROUGH THIS PERIOD...ESPECIALLY
AT THE PANAMA CITY BEACH AREA WHERE THIS DIRECTION IS MORE
ORTHOGONAL TO THE COAST LINE.

&&

.FIRE WEATHER...WSW WINDS ACROSS THE AREA WILL KEEP THE LOW-LEVEL
RELATIVE HUMIDITIES WELL ABOVE CRITICAL THRESHOLDS THROUGH THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  75  95  74  95  75 /  30  30  10  30  30
PANAMA CITY  79  93  79  92  78 /  20  20  10  30  30
DOTHAN       74  96  72  96  73 /  20  10  10  30  40
ALBANY       73  96  73  96  74 /  30  20  10  30  40
VALDOSTA     73  95  73  94  74 /  30  30  10  40  30
CROSS CITY   75  92  74  92  74 /  20  50  10  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GMZ...NONE.

&&

AVIATION...WOOL/WOODRUM
SHORT TERM...GIBBS
LONG TERM...CAMP
Hazardous weather outlook, Jul 11, 4:13 AM EST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
513 AM EDT WED JUL 11 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-121000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
513 AM EDT WED JUL 11 2007 /413 AM CDT WED JUL 11 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST ACROSS THE REGION
TODAY AND GENERATE SCATTERED SHOWERS AND STORMS...ESPECIALLY OVER
SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA. A FEW OF THE STORMS COULD
BE STRONG THIS AFTERNOON WITH SMALL HAIL AND WIND GUSTS UP TO 40
MPH. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE FLORIDA BIG
BEND AND PANHANDLE BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A DEVELOPING UPPER LEVEL TROUGH...INCREASING DEEP LAYER MOISTURE
AND AN APPROACHING FRONT FROM THE NORTH WILL ENHANCE RAIN CHANCES
FRIDAY THROUGH SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER
EMERGENCY MANAGERS AND SPOTTERS SHOULD MONITOR THE WEATHER.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

In the hours before

Special weather statement, Jul 11, 11:07 AM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1207 PM EDT WED JUL 11 2007

FLZ011-111700-
JACKSON-
1107 AM CDT WED JUL 11 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR JACKSON COUNTY...

* UNTIL NOON CDT

AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MARIANNA...MOVING EAST AT 15 TO 20 MPH.

WIND GUSTS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS
ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, Jul 11, 11:48 AM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1248 PM EDT WED JUL 11 2007

GAZ155-111715-
SEMINOLE-
1248 PM EDT WED JUL 11 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR SEMINOLE COUNTY...

* UNTIL 115 PM EDT

AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF DONALSONVILLE...MOVING EAST
AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

12-WATSON
Special weather statement, Jul 11, 12:10 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
110 PM EDT WED JUL 11 2007

GAZ143-111745-
MILLER-
110 PM EDT WED JUL 11 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR MILLER COUNTY...

* UNTIL 145 PM EDT

AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLQUITT...MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

12-WATSON
Special weather statement, Jul 11, 12:31 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
131 PM EDT WED JUL 11 2007

GAZ144-111800-
BAKER-
131 PM EDT WED JUL 11 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BAKER COUNTY...

* UNTIL 200 PM EDT

AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF COLQUITT...MOVING EAST AT
30 MPH.

THIS STORM WILL BE NEAR...
  NEWTON BY 155 PM EDT.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

12-WATSON
Special weather statement, Jul 11, 12:37 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
137 PM EDT WED JUL 11 2007

GAZ157-158-111830-
GRADY-THOMAS-
137 PM EDT WED JUL 11 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GRADY AND THOMAS
COUNTIES...

* UNTIL 230 PM EDT

AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CAIRO...MOVING NORTHEAST AT 15 MPH.

PEOPLE IN EASTERN GRADY AND NORTHERN THOMAS COUNTIES...INCLUDING THE
CITIES OF CAIRO...OCHLOCKNEE AND COOLIDGE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

18-WOOL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Turner

When
July 11, 2:15 PM EST
Where
Turner County, 3 mi SE of Ashburn
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
31.669, -83.634

A few trees and utility poles were down.

Thunderstorm Wind, Turner

When
July 11, 5:30 PM EST
Where
Turner County, 5 mi SW of Ashburn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.649, -83.730

Several trees were down. A wooden shelter was damaged.

Hail, Calhoun

When
July 11, 7:12 PM EST
Where
Calhoun County, Leary
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.480, -84.520

Nickel to quarter size hail was reported on Wildwood Road in Leary.

Thunderstorm Wind, Baker

When
July 11, 7:30 PM EST
Where
Baker County, 8 mi S of Elmodel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.234, -84.480

Several trees and utility poles were down.

Lightning, Mitchell

When
July 11, 7:45 PM EST
Where
Mitchell County, 5 mi S of Camilla
Property damage
$1,000
Reported by
Utility Company
Coordinates
31.158, -84.200

Lightning caused several power outages.

Thunderstorm Wind, Mitchell

When
July 11, 7:45 PM EST
Where
Mitchell County, 4 mi N of Camilla
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.288, -84.200

A few trees were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43689, 43690, 43688, 43692, 43693, 43694.